Wisconsin, 2011

Winter Weather in Wisconsin, March 9, 2011

March 9, 2011 · NWS MKX · 13 events in 13 counties and zones

Surface low pressure developed rapidly ahead of a strong short wave trough and moved south of Wisconsin from west central Illinois to just south of Chicago. A shield of precipitation spread over southern Wisconsin the night of March 8th with forcing from warm air advection ahead of the low, and continued through the morning of the 9th as the low crossed northern Illinois.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Surface low pressure developed rapidly ahead of a strong short wave trough and moved south of Wisconsin from west central Illinois to just south of Chicago. A shield of precipitation spread over southern Wisconsin the night of March 8th with forcing from warm air advection ahead of the low, and continued through the morning of the 9th as the low crossed northern Illinois. The thermal structure associated with the storm was such that the rain/snow line bisected the Milwaukee/Sullivan County Warning Area. Locations along and northwest of a Fond Du Lac to Madison line saw snowfall accumulations of 3 to 5 inches, with isolated spots seeing more than 5 inches. To the east of this line, 2 to 4 inches of snow was common. The tier of counties right along the Illinois border only received 1 to 2 inches of snow, as most of the precipitation fell as rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 8, 8:58 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Mar 8, 8:58 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
858 PM CST TUE MAR 8 2011

.UPDATE...

ADDED LAFAYETTE COUNTY TO THE WINTER WEATHER ADVISORY. ALL SNOW AT
DUBUQUE AND APPEARS ENOUGH EVAPORATIVE COOLING TO BRING MAINLY
SNOW TO START. ALSO LAFAYETTE COUNTY REPORTS SOME SLEET. GIVEN NEW
NAM WITH QPF OF 0.56 OVER LAFAYETTE COUNTY...FEEL ADVISORY IS
NEEDED. 00Z NAM KEEPS 850 MB BELOW 0C IN THAT AREA...ALONG WITH
540 THICKNESS CONFINED TO THE FAR SOUTHEAST. SOME WARMING AROUND
900 MB...LATE TONIGHT BEFORE COOLING. WILL BE CLOSE TO
CHANGEOVER...BUT TOO MANY SIGNS POINT TO MORE SNOW..ESPECIALLY
NORTHWEST PORTION OF LAFAYETTE COUNTY..

WILL ALSO BRING A MIX FARTHER SOUTH AND EARLIER CHANG OVER TO
PORTIONS OF SOUTHEAST AND FAR SOUTH CENTRAL WISCONSIN.
SOMEWHAT LESSER QPF ON 00Z NAM IN MOST PORTIONS OF THE HEADLINE
AREAS. HOWEVER STILL CLOSE TO ADVISORY CRITERIA.

&&

06/HENTZ

.PREV DISCUSSION... /ISSUED 307 PM CST TUE MAR 8 2011/

TONIGHT AND WEDNESDAY...FORECAST CONFIDENCE MEDIUM TO HIGH.

A WINTER WEATHER ADVISORY WILL BE ISSUED FOR MARQUETTE AND GREEN
LAKE COUNTIES FROM 06Z WEDNESDAY TO 00Z THURSDAY. THE ADVISORY
WILL GO FROM 09Z WEDNESDAY TO 00Z THURSDAY FOR SAUK...COLUMBIA...
IOWA...DANE...DODGE...FOND DU LAC AND SHEBOYGAN COUNTIES.

STRONG UPPER LEVEL SHORTWAVE TROUGH CURRENTLY OVER THE PANHANDLES
OF TEXAS AND OKLAHOMA WILL BECOME NEGATIVELY TILTED BY TONIGHT AS
IT PROGRESSES NORTHEAST INTO THE MIDDLE MISSISSIPPI VALLEY.
SURFACE LOW WILL RAPIDLY DEVELOP TONIGHT REACHING CENTRAL MISSOURI
AROUND MIDNIGHT...THEN TO NORTHERN ILLINOIS BY WEDNESDAY
AFTERNOON.

FORECAST CHALLENGES FOR THE PERIODS REVOLVE AROUND THE EXACT TRACK
OF THE LOW AND HOW MUCH WARM AIR MOVES INTO SOUTHERN
WISCONSIN...DETERMINING THE TRANSITION LINE BETWEEN
RAIN...MIX...AND SNOW. STRONG WARM AIR ADVECTION WITH A 25 TO 35
KNOT LOW LEVEL JET WILL BRING ONGOING PRECIPITATION OVER MISSOURI
AND FAR SOUTHERN IOWA INTO FAR SOUTHERN WISCONSIN EARLY THIS
EVENING. PRECIPITATION WILL SPREAD ACROSS ALL OF CWA BY MIDNIGHT.

BASED ON MODEL SOUNDINGS...PRECIPITATION WILL BE ALL RAIN SOUTH OF
A MINERAL POINT TO PORT WASHINGTON LINE...WITH A MIX NORTH THROUGH
09Z. COLDER LOW LEVEL AIR WILL ADVECT IN FROM THE EAST BY 12Z
CAUSING NORTHERN AREAS TO CHANGE OVER TO ALL SNOW...WITH A
RAIN/SNOW MIX LINE JUST NORTH OF A MADISON TO PORT WASHINGTON
LINE.

SOUNDINGS INDICATE A CHANGEOVER TO ALL SNOW BETWEEN 12Z AND 15Z
NORTH OF A MADISON TO SHEBOYGAN LINE. SURFACE TEMPERATURES
THROUGHOUT THE STORM WILL REMAIN NEAR FREEZING ACROSS THE
NORTH...SO SNOW ACCUMULATIONS ON AREA ROADWAYS ARE LIKELY TO BE
LIMITED. A CONSENSUS OF MODEL QPF FROM THIS EVENING THROUGH
WEDNESDAY IS GENERALLY FIVE TO SIX TENTHS OF AN INCH. SNOW RATIOS
ARE EXPECTED TO BE IN THE 8/10:1 RANGE.

THIS WOULD EQUATE TO A MAXIMUM OF FIVE INCHES ACROSS
SAUK...MARQUETTE... GREEN LAKE...AND FOND DU LAC COUNTIES. SNOW
ACCUMULATIONS WILL QUICKLY DECREASE TO THE SOUTH. THE LOW WILL
QUICKLY MOVE EAST OF THE BADGERLAND WEDNESDAY AFTERNOON...WITH
PRECIPITATION WINDING DOWN FROM SOUTHWEST TO NORTHEAST...AND
COMING TO AN END IN MOST AREAS BY EARLY WEDNESDAY EVENING.

SHORT TERM...WEDNESDAY NIGHT THROUGH FRIDAY...FORECAST CONFIDENCE
MEDIUM.

LOW PRESSURE SHIFTS NORTHEAST INTO LAKE HURON WEDNESDAY NIGHT.
LINGERING MID LEVEL FRONTOGENESIS RESPONSE FIELDS AND PASSING
SHORTWAVE TROUGH MAY BRING LIGHT SNOW...BUT WILL HAVE TO BATTLE
DRIER AIRMASS WORKING INTO THE AREA. LEFT CHANCE POPS GOING FOR
NOW. COLD AIR ADVECTION ON BRISK NORTHWEST WINDS DURING THE NIGHT
SHOULD BRING COOLER AIR BACK INTO THE AREA.

STRONG VORTICITY MAXIMUM ON BACKSIDE OF SHORTWAVE TROUGH SHIFTS
THROUGH THE AREA ON THURSDAY. HOWEVER...AIRMASS IS DRYING OUT
QUITE A BIT BY THEN...SO REMOVED PRECIPITATION CHANCES FROM THIS
PERIOD. HIGH PRESSURE RIDGE MOVING ACROSS THE AREA THURSDAY NIGHT
AND FRIDAY SHOULD BRING QUIET WEATHER. TEMPERATURES WILL MODERATE
FRIDAY WITH GRADUAL WARM AIR ADVECTION.

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...FORECAST CONFIDENCE
MEDIUM.

GFS/ECMWF SHOWING ALBERTA CLIPPER TYPE LOW SHIFTING SOUTHEAST
THROUGH THE UPPER MIDWEST AND INTO THE GREAT LAKES REGION FRIDAY
NIGHT AND SATURDAY. STRONG SHORTWAVE TROUGH AND VORTICITY MAXIMUM
SHIFTS THROUGH THE REGION WITH THE LOW.

MILD AIR INITIALLY ACROSS THE EASTERN PORTIONS OF THE FORECAST
AREA WOULD BRING RAIN FRIDAY EVENING...THEN TRANSITION TO A RAIN
AND SNOW MIX LATER FRIDAY NIGHT AND SATURDAY. AREA FORECAST
SOUNDINGS FROM THE GFS INDICATED A MIX ACROSS WESTERN PORTIONS OF
THE AREA DURING THIS TIME. KEPT CHANCE POPS GOING FOR NOW...THOUGH
MAY HAVE TO RAISE IN FUTURE FORECASTS GIVEN STRENGTH OF THE
SHORTWAVE TROUGH.

TIMING AND PLACEMENT DIFFERENCES EXIST BETWEEN THE ECMWF AND GFS
WITH THE SHORTWAVE TROUGH LATER IN THE WEEKEND...AND TRAILING HIGH
PRESSURE. KEPT MAINLY LOW CHANCES FOR PRECIPITATION IN PORTIONS OF
THIS PERIOD FOR NOW. TEMPERATURES SHOULD REMAIN NEAR SEASONAL
NORMALS.

AVIATION...EASTERLY WINDS AHEAD OF APPROACHING LOW PRESSURE
SYSTEM CONTINUE TO BRING DRIER AIR IN FROM THE EAST. SPOTTY MVFR
CIGS EARLY THIS AFTERNOON ARE EXPECTED TO SCATTER...WITH CIRRUS
CLOUD SHIELD SPREADING NORTH INTO SOUTHERN WISCONSIN.

LIGHT RAIN AND LOWERING CIGS WILL MOVE IN THIS EVENING...WITH CIGS
LOWERING TO MVFR/IFR LATE IN THE EVENING TO SHORTLY AFTER
MIDNIGHT. RAIN WILL CONTINUE OVERNIGHT WITH CIGS AND VSBYS
GRADUALLY LOWERING TO IFR. SNOW WILL BEGIN TO MIX IN AT MADISON
DURING THE OVERNIGHT HOURS...CHANGING TO ALL SNOW BY AROUND 13Z.
RAIN COULD MIX IN WITH THE SNOW AGAIN AT MADISON BY LATE MORNING
OR EARLY AFTERNOON.

BASED ON THE CURRENT FORECAST LOW TRACK SOUTHEAST WISCONSIN TAF
SITES WILL REMAIN IN THE WARMER LOW LEVEL AIR...KEEPING
PRECIPITATION ALL RAIN.

MARINE...APPROACHING LOW PRESSURE SYSTEM WILL INCREASE EAST TO
NORTHEASTERLY WINDS TONIGHT...LEADING TO A SMALL CRAFT ADVISORY
FROM 6 PM THIS EVENING THROUGH 3 PM WEDNESDAY AFTERNOON. A LULL IN
THE WINDS ARE EXPECTED WEDNESDAY AFTERNOON...AS THE LOW TRACKS
JUST SOUTH OF THE AREA. AS THE LOW PUSHES NORTHEAST...NORTHWEST
WINDS WILL INCREASE...WHICH WILL LIKELY REQUIRE ADDITIONAL SMALL
CRAFT HEADLINES LATE WEDNESDAY NIGHT INTO THURSDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
     WEDNESDAY FOR WIZ046-047-056-062-067.

     WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST WEDNESDAY FOR
     WIZ051-052-057-058-063.

LM...SMALL CRAFT ADVISORY UNTIL 3 PM CST WEDNESDAY FOR LMZ643>646.

&&

SHORT/LONG TERM...08/WOOD
TONIGHT/WEDNESDAY/AVIATION/MARINE...16/KUHLMAN
Hazardous weather outlook, Mar 8, 10:38 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1038 PM CST TUE MAR 8 2011

WIZ046-047-051-052-056>060-062>072-100445-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1038 PM CST TUE MAR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

LOW PRESSURE MOVING TOWARD THE REGION LATE TONIGHT WILL BRING A
WINTRY MIX OF PRECIPITATION TO THAT AREA. A WINTER WEATHER ADVISORY
GOES INTO EFFECT LATE TONIGHT...MAINLY NORTH OF A DARLINGTON...TO
MADISON...TO RANDOM LAKE LINE. THESE AREAS WILL RECEIVE A MIX OF
SNOW RAIN AND SLEET GRADUALLY CHANGING TO ALL SNOW. SEVERAL INCHES
OF SNOW ACCUMULATION IS EXPECTED IN THE ADVISORY AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH WEDNESDAY
ACROSS THE PREVIOUSLY MENTIONED AREA AS THE MIX OF PRECIPITATION
GRADUALLY CHANGES TO ALL SNOW.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED TONIGHT AND WEDNESDAY.

LMZ643>646-100445-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1038 PM CST TUE MAR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT DUE TO BRISK NORTHEAST WINDS
AND INCREASING WAVES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT UNTIL 3 PM WEDNESDAY
AFTERNOON...AS LOW PRESSURE MOVES ACROSS NORTHERN ILLINOIS AND
INTO LOWER MICHIGAN.

ANOTHER SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED LATE
WEDNESDAY NIGHT INTO THURSDAY...AS LOW PRESSURE MOVES OFF TO THE
NORTHEAST.

BRISK WINDS AND HIGH WAVES ARE POSSIBLE MAINLY SATURDAY AND SATURDAY
NIGHT...AS ANOTHER LOW CROSSES THE REGION.

HENTZ

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Marquette

When
March 9, 12:00 AM CST to 2:00 PM CST
Where
Marquette forecast zone
Reported by
Law Enforcement
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

A mix of rain and snow changed over to all snow after midnight on March 9th. Snowfall totaled around 6 inches in eastern sections of Marquette County.

Winter Weather, Green Lake

When
March 9, 12:00 AM CST to 2:00 PM CST
Where
Green Lake forecast zone
Reported by
COOP Observer
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

A mix of rain and snow changed over to all snow after midnight on March 9th. Maximum snowfall totaled between 7 and 8 inches. The cooperative observer in Mareksan recorded 7.4 inches of snow.

Winter Weather, Fond du Lac

When
March 9, 12:00 AM CST to 2:00 PM CST
Where
Fond du Lac forecast zone
Reported by
Law Enforcement
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

A mix of rain and snow changed over to all snow after midnight on March 9th. Maximum snowfall totaled around 6 inches in western Fond Du Lac County.

Winter Weather, Sheboygan

When
March 9, 12:00 AM CST to 2:00 PM CST
Where
Sheboygan forecast zone
Reported by
COOP Observer
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

A mix of rain and snow changed over to all snow after midnight on March 9th. Snowfall totaled between 4 and 5 inches across the county. A cooperative observer 4 miles southwest of the city of Sheboygan recorded 4.6 inches of snow.

Winter Weather, Sauk

When
March 9, 12:00 AM CST to 2:00 PM CST
Where
Sauk forecast zone
Reported by
COOP Observer
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

A mix of rain and snow changed over to all snow after midnight on March 9th. Snowfall totaled between 4 and 5 inches across the county. A cooperative observer in Reedsburg recorded 4.6 inches of snow.

Winter Weather, Columbia

When
March 9, 12:00 AM CST to 2:00 PM CST
Where
Columbia forecast zone
Reported by
Law Enforcement
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

A mix of rain and snow began around midnight on March 9th and changed over to all snow overnight. Snowfall totaled between 5 and 6 inches across the county.

Winter Weather, Dodge

When
March 9, 12:00 AM CST to 2:00 PM CST
Where
Dodge forecast zone
Reported by
COOP Observer
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

A mix of rain and snow began around midnight on March 9th and changed over to all snow overnight. Snowfall totaled between 6 and 7 inches across the county. A cooperative observer in the town of Westford recorded 6.6 inches of snow.

Winter Weather, Washington

When
March 9, 12:00 AM CST to 2:00 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

A mix of rain and snow began around midnight on March 9th and changed over to all snow overnight. Snowfall totaled between 4 and 5 inches across the county. A cooperative observer near Holy Hill recorded 4.8 inches of snow.

Winter Weather, Ozaukee

When
March 9, 12:00 AM CST to 2:00 PM CST
Where
Ozaukee forecast zone
Reported by
Law Enforcement
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

A mix of rain and snow began around midnight on March 9th gradually changed over to all snow overnight. Snowfall totaled between 3 and 4 inches across the county.

Winter Weather, Iowa

When
March 9, 12:00 AM CST to 2:00 PM CST
Where
Iowa forecast zone
Reported by
COOP Observer
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

A mix of rain and snow gradually changed over to all snow around midnight on March 9th. Snowfall totaled between 4 and 5 inches across the county. A cooperative observer in Dodgeville recorded 4.5 inches of snow.

Winter Weather, Dane

When
March 9, 12:00 AM CST to 2:00 PM CST
Where
Dane forecast zone
Reported by
Official NWS Observations
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

A mix of rain and snow gradually changed over to all snow around midnight on March 9th. Snowfall totaled between 4 and 5 inches across the county. The contract observer at Dane County Regional Airport in Madison reported 5.1 inches of snow.

Winter Weather, Waukesha

When
March 9, 12:00 AM CST to 2:00 PM CST
Where
Waukesha forecast zone
Reported by
COOP Observer
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

A mix of rain and snow gradually changed over to all snow overnight on March 9th. Snowfall totaled between 2 and 4 inches across the county. The cooperative observer in Oconomowoc recorded 3.7 inches of snow.

Winter Weather, Milwaukee

When
March 9, 12:00 AM CST to 2:00 PM CST
Where
Milwaukee forecast zone
Reported by
COOP Observer
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

A mix of rain and snow gradually changed over to all snow overnight on March 9th. Snowfall totaled between 2 and 4 inches across the county. A cooperative observer on the northwest side of MIlwaukee recorded 4.1 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295125, 295140, 295141, 295142, 295143, 295144, 295146, 295147, 295150, 295155, 295158, 295159, 295161.